Alert archive / West Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Aug 20, 2021, 5:00 PM EDT for Pocahontas County, West Virginia. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2021, 5:00 PM EDT (21:00 UTC)
- Expired
- Aug 20, 2021, 5:45 PM EDT
- In force
- 45 min
- Issued by
- NWS Charleston, WV
- Hail
- 0.25 in
- Wind
- 30
County Pocahontas County, WV
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.0 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 264 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 664 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -49 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.6
The text
As transmitted.
034
WWUS81 KRLX 202100
SPSRLX
Special Weather Statement
National Weather Service Charleston WV
500 PM EDT Fri Aug 20 2021
WVZ522-523-526-202145-
Southeast Webster WV-Northwest Pocahontas WV-Southeast Randolph WV-
500 PM EDT Fri Aug 20 2021
...A strong thunderstorm will impact portions of southwestern
Randolph, west central Pocahontas and east central Webster Counties
through 545 PM EDT...
At 500 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Snowshoe, or 14 miles northwest of Cass Scenic
Railroad. This storm was nearly stationary.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Slaty Fork.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
&&
LAT...LON 3854 8023 3853 8010 3836 8003 3838 8028
TIME...MOT...LOC 2100Z 008DEG 4KT 3850 8015
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
$$
11What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Aug 20, 2:37 PM EDT, 2 hours 23 minutes earlier.
Area forecast discussion, Aug 20, 2:37 PM EDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 237 PM EDT Fri Aug 20 2021 .SYNOPSIS... Daily afternoon/evening shower and storm chances continue into the weekend ahead of a weakening cold front, and then decrease early next week as upper level high pressure and heat build. && .NEAR TERM /THROUGH SATURDAY/... As of 205 PM Friday... An upper level trough parked over the northern outskirts of the forecast area has prompted and will continue to provide support for isolated showers and thunderstorms this afternoon. These slow moving bands of rain will move primarily in a north to south fashion, but may shift westward this evening into the WV foothills via outflow boundaries before diminishing in coverage this evening. Elsewhere, the widespread cumulus field being observed this afternoon will fade with the loss of daytime heating. Given the slow nature of these showers and low FFG values in response to antecedent rainfall from this past week, we will have to monitor for isolated flooding issues that could transpire before activity settles down near sunset. The area of most concern will be tied to the higher terrain, where precipitation coverage is most likely and Precipitable Water values still reside in the 1.4-1.8 inch range. Another strong signal for dense fog is likely for much of the Central Appalachians early Saturday morning amid calm winds and lingering low level moisture. Fog will quickly dissipate after sunrise and give way to a mostly quiet and dry day. Aforementioned trough will shift eastward for the start of the weekend, confining precipitation chances to along the spine of the Appalachians and into the DelMarVa area. Temperatures will also kick up a notch Saturday afternoon as low level winds shift out of the southwest and invite warmer air back overhead. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/... As of 235 PM Friday... Saturday night into Sunday, an upper level low shifts east out of the area and a weak cold front approaches from the west. The front is expected to deteriorate as it nears the area though a few showers and storms are still possible in the afternoon and evening. Drier weather is expected on Monday as an upper level ridge begins building in from the southwest and surface high pressure pushes into the area. Temperatures will be very warm Sunday and Monday with highs in the upper 80s to low 90s in the lowlands and 70s to 80s in the mountains. Lows will range from upper 60s to low 70s in the lowlands and upper 50s to mid 60s in the mountains. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... As of 235 PM Friday... An upper level ridge remains in control on Tuesday which should result in lower coverage of showers and storms, with the best chances during the afternoon and evening. Shower and storm chances will then begin increasing mid to late week as shortwave energy crosses through the area and a cold front approaches from the northwest. Models also indicate a low pressure system develops over the Carolinas and then moves northwest towards the area at the end of the week; however, the timing of this system remains uncertain at present. Solutions with regards to the system's arrival range from as early as Friday to the latter half of the weekend. Temperatures will remain well above normal through mid week before moderating back towards normal. In the lowlands, the heat index is expected to top out in the mid to upper 90s both Tuesday and Wednesday. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... As of 135 PM Friday... Afternoon SCT cumulus field is in full force at the time of writing with showers and isolated thunderstorms sprouting along the higher terrain and areas just north of PKB. These slow moving storms will move in a north to south fashion and dissipate after sunset. Opted to TEMPO at EKN due to nearby showers, but I could also foresee a need for an AMD to PKB later today as precip coverage shifts southward toward the terminal. Another strong signal for dense fog has been noted for overnight tonight, with all TAF sites susceptible to LIFR/VLIFR vsbys heading into early Saturday morning. Fog will quickly dissipate after sunrise and give way to a much drier day than today, with perhaps very isolated showers still possible over the WV mountains. Winds remain light out of the north through most of the period, then begins to shift out of the southwest by Saturday evening. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: AMDs may be needed this afternoon for shower and storm coverage. Timing and intensity of fog Saturday morning may vary from forecast. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H H L HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H H H H H H H PKB CONSISTENCY H H H H H H H H H H M M CKB CONSISTENCY H H H H H H H H H H H H AFTER 18Z SATURDAY... IFR fog possible each morning. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...MEK/JLB NEAR TERM...MEK SHORT TERM...JLB LONG TERM...JLB AVIATION...MEK
Hazardous weather outlook, Aug 20, 2:42 PM EDT, 2 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 242 PM EDT Fri Aug 20 2021 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>522-525-211845- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Randolph- 242 PM EDT Fri Aug 20 2021 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. WVZ523-524-526-211845- Northwest Pocahontas-Southeast Pocahontas-Southeast Randolph- 242 PM EDT Fri Aug 20 2021 This Hazardous Weather Outlook is for portions of northeast West Virginia. .DAY ONE...This Afternoon and Tonight. Isolated water issues will be possible with any slow moving showers and storms due to sensitive soil conditions from recent rainfall. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Aug 20, 5:00 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
500 PM EDT Fri Aug 20 2021
WVZ522-523-526-202145-
Southeast Webster WV-Northwest Pocahontas WV-Southeast Randolph WV-
500 PM EDT Fri Aug 20 2021
...A strong thunderstorm will impact portions of southwestern
Randolph, west central Pocahontas and east central Webster Counties
through 545 PM EDT...
At 500 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Snowshoe, or 14 miles northwest of Cass Scenic
Railroad. This storm was nearly stationary.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Slaty Fork.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
&&
LAT...LON 3854 8023 3853 8010 3836 8003 3838 8028
TIME...MOT...LOC 2100Z 008DEG 4KT 3850 8015
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
11The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 1:00 AM EDT | Dense Fog Advisory | RLX | Barbour, Boone, Braxton, Cabell, Calhoun, Clay and 22 more | 9 hr |
Nearby
Special Weather Statements in West Virginia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.